Q. Are my symptoms caused due to taking too much of Thyroxine or HRT?

Answered by
Dr. Deep Dutta
and medically reviewed by iCliniq medical review team.
Published on Jul 13, 2017

Hello doctor,

I have just received my blood results of thyroid and hormone blood test, and I require your help, please. I am 54 years old woman, who is 5.6 feet tall and weigh 13.10 stone. I have suffered from ill health for many years and cannot remember the last time I felt well. I had a complete hysterectomy at the age of 37, and I was put on 2 mg of HRT Elleste Solo. I have Hashimoto's hypothyroidism and take 150 mg of Thyroxine. I was put on Thyroxine 175 mg, four times a week. I also take 500 mg Metformin tablets, three days. I was also diagnosed with exocrine pancreatic insufficiency, and I take Creon capsules.

My fasting blood results are HbA1C is 56, insulin is 62.5, LH is 24.6, oestradiol is 300, testosterone is 0.9, SHBG is 173, free testosterone is 0.005, TSH is 0.58, T4 total is 178.5, free T4 is 19.62, free T3 is 4.25, reverse T3 is 28.0, reverse T3 ratio is 9.88, anti-thyroid peroxidase is 183.8, anti-thyroglobulin is 882, vitamin D and vitamin B12 all in good range. I have vitamin B12 shots every three months.

The symptoms are fatigue, brain fog, forgetfulness, joints and bones aches, and weight gain. I can just lose a few pounds, but it comes back on as soon as I eat normally. My diet is good as I cannot eat fatty foods. Fats go straight through me, even with the Creon. Sugary foods make me feel weird. I do not drink or smoke. At the moment, I struggle to exercise as I get breathless. My legs ache and feel that I am not getting enough oxygen to my legs. I have high cholesterol of 7, which has come down from 10. I do not take tablets as they made me ill. I also have forgetfulness, migraines, and breathlessness.

Can you help me? Am I taking too much Thyroxine? Should I take T3? Should I take more Metformin? Am I taking too much HRT? Is the thyroid making me have high cholesterol? I look forward to hearing from you. Thank you.

Dr. Deep Dutta

Endocrinology General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I am sorry you have had to go through a lot. I really appreciate your writing all your problems in such a detailed way, which makes me easy to understand all your symptoms fully.

Most importantly it is high time you stop your hormone replacement therapy. HRT should not be taken for more than five years after menopause. You have your hysterectomy at 37 years age when you entered menopause. HRT is associated with weight gain, which is a problem you are having. HRT is also associated with increased cholesterol levels, which is also one of the problems you are having.

It is very important, and I am glad that your vitamin B12 and vitamin D levels are normal. Keep taking the supplements.

Now the cause of early menopause at 37 years of age, you have a high risk of osteoporosis, which is low calcium in bones, which can explain your aches and pains. Please get a dual energy x-ray absorptiometry (DEXA) scan done for bone mineral density at spine, hips, and wrist to rule out osteoporosis. If we diagnose and treat osteoporosis, it can improve your aches and pains.

Next, your thyroid is well controlled, as evidenced by a low normal TSH (thyroid-stimulating hormone). Hence, we need to reduce your Levothyroxine dose. Currently, you are taking 150 mcg per day. Let us reduce it to 138 mcg per day. Levothyroxine should be taken ideally first thing in the morning in the fasting state, with at least an hour gap between the tablet intake and tea, coffee, and breakfast.

If your forget to take some day and remember it only later in the day, do not take at that time, you can take double the dose next day. That is the correct way to ensure pill count 30/30 in a month, and it is perfectly safe.

Since your anti-TPO and anti-TG antibody titers are positive (high), you have auto-immune thyroid disease, and you probably have to take thyroid medicines for life. Since we have reduced your thyroid hormone dose, repeat free T4 and TSH levels after six weeks for checking. Other thyroid parameters are not needed. T3 is not safe and should not be used for treatment.

Next, your blood glucose is mildly deranged. I would advise you to take 500 mg of Metformin in the morning after breakfast, 500 mg after lunch, and 1 gram of Metformin after dinner. Let us repeat HbA1C after three months. Check your monthly fasting and 2-hour post meal blood glucose value also.

I suggest tablet Calcium citrate (1 g) twice daily for good bone health. Avoid Calcium carbonate, as it is linked with gastritis and dyspepsia. Continue Creon as before. Let us review with DEXA report.

Revert with more information to an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Hi doctor,

Thanks for taking the time to reply to my questions in detail. I will follow your advice and instructions. I very much appreciate your expertise. I will also be forwarding my daughter's blood tests results to you once received. Kind regards.

Dr. Deep Dutta

Endocrinology General Medicine Internal Medicine
#

Hi,

Welcome back to icliniq.com.

  • That is perfect. Take care and God bless.

For more information consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Does thyroid problem delay pregnancy?

Query: Hi doctor, I am a 27 year old unmarried female. Before six months, I was diagnosed with hypothyroidism. I have been taking Thyronorm 100 mcg. Recently, I had TSH test and the level was 0.47 U/mL, which is considered as hyperthyroid. When my doctor asked me the previous dosage, by mistake I told her...  Read Full >>


Dr. Swaraj S W
Endocrinologist

Answer: Hi, Welcome to icliniq.com. I suggest you follow the same dose as you are not a hyperthyroid yet. Also, if you are planning for your marriage and pregnancy, then this TSH value is normal.  If the TSH (thyroid stimulating hormone) value is less than 0.3 U/mL, then the dosage of tablet has to be red...  Read Full

Can thyroid problem cause excessive hair fall?

Query: Hi doctor, I have thyroid issues for the past three years. I got this when I was pregnant. I am taking Thyronorm 75 mcg tablet for the last three months. Recently, I have done the thyroid test and my T3 and T4 are normal and TSH is very low. It shows less than 0.01. What does it indicate? First, I w...  Read Full >>


Dr. Geeta Priyadarsini Kamminana
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. This appears to be due to over treatment or iatrogenic hyperthyroidism. Here is a list of symptoms experienced due to over treatment. They are tachycardia, palpitations, nervousness, tiredness, headache, excitability, sleeplessness, tremors, anxiety and heat intolerance. ...  Read Full

I have osteoporosis. Will I be able to conceive?

Query: Hi doctor, I am a 31 year old married female. I have been diagnosed with osteoporosis. I am really worried whether I would be able to conceive or not. Please suggest me some advice.  Read Full >>


Answer: Hi, Welcome to icliniq.com. Osteoporosis has no harmful effects on the conception or fertility. You can conceive if there is no other issue related to fertility. For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medici...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.